Pearl of the Month

Penicillin allergy


 


A 75-year-old man presents with fever, chills, and facial pain. He had an upper respiratory infection 3 weeks ago and has had persistent sinus drainage since. He has tried nasal irrigation and nasal steroids without improvement.

Dr. Douglas S. Paauw, professor of medicine in the division of general internal medicine at the University of Washington, Seattle

Dr. Douglas S. Paauw

Over the past 5 days, he has had thicker postnasal drip, the development of facial pain, and today fevers as high as 102 degrees. He has a history of giant cell arteritis, for which he takes 30 mg of prednisone daily; coronary artery disease; and hypertension. He has a penicillin allergy (rash on chest, back, and arms 25 years ago). Exam reveals temperature of 101.5 and tenderness over left maxillary sinus.

What treatment do you recommend?

A. Amoxicillin/clavulanate.

B. Cefpodoxime.

C. Levofloxacin.

D. Trimethoprim/sulfamethoxazole.

I think cefpodoxime is probably the best of these choices to treat sinusitis in this patient. Choosing amoxicillin /clavulanate is an option only if you could give the patient a test dose in a controlled setting. I think giving this patient levofloxacin poses greater risk than a penicillin rechallenge. This patient is elderly and on prednisone, both of which increase his risk of tendon rupture if given a quinolone. Also, the Food and Drug Administration released a warning recently regarding increased risk of aortic disease in patients with cardiovascular risk factors who receive fluoroquinolones.1

Merin Kuruvilla, MD, and colleagues described oral amoxicillin challenge for patients with a history of low-risk penicillin allergy (described as benign rash, benign somatic symptoms, or unknown history with penicillin exposure more than 12 months prior).2 The study was done in a single allergy practice where 38 of 50 patients with penicillin allergy histories qualified for the study. Of the 38 eligible patients, 20 consented to oral rechallenge in clinic, and none of them developed immediate or delayed hypersensitivity reactions.

Melissa Iammatteo, MD, et al. studied 155 patients with a history of non–life-threatening penicillin reactions.3 Study participants received placebo followed by a two-step graded challenge to amoxicillin. No reaction occurred in 77% of patients, while 20% of patients had nonallergic reactions, which were equal between placebo and amoxicillin. Only 2.6 % had allergic reactions, all of which were classified as mild.

Reported penicillin allergy occurs in about 10% of community patients, but 90% of these patients can tolerate penicillins.4 Patients reporting a penicillin allergy have increased risk for drug resistance and prolonged hospital stays.5

The American Academy of Allergy, Asthma & Immunology recommended more widespread and routine performance of penicillin allergy testing in patients with a history of allergy to penicillin or other beta-lactam antibiotics.6 Patients who have penicillin allergy histories are more likely to receive drugs, such as clindamycin or a fluoroquinolone, that may carry much greater risks than a beta-lactam antibiotic. It also leads to more vancomycin use, which increases risk of vancomycin resistance.

Allergic reactions to cephalosporins are very infrequent in patients with a penicillin allergy. Eric Macy, MD, and colleagues studied all members of Kaiser Permanente Southern California health plan who had received cephalosporins over a 2-year period.7 More than 275,000 courses were given to patients with penicillin allergy, with only about 1% having an allergic reaction and only three cases of anaphylaxis.

Next Article: